Fahad Aftab Khan Lodhi, MD; Sophie L. Shogren; Jayanth G. Vedre, MD; Najiya Haque, MD; Martin Reriani, MD; Rashid Ali, MD
Introduction: Calcium channel blockers (CCBs) are commonly used but have the potential to cause substantial toxicity. One such underreported toxicity of CCB use is the development of acute respiratory distress syndrome (ARDS).
Case Presentation: A 44-year-old previously healthy woman presented to the emergency department (ED) having taken 60 tablets of 125 mg extended-release verapamil and 90 tablets of 0.25 mg clonazepam with the intent to commit suicide. On presentation to the ED, she was sedated and intubated for airway protection. She received aggressive medical resuscitation and was ventilated using low tidal volume mechanical ventilation. The hospital course was complicated by worsening hypoxia and a chest x-ray demonstrating bilateral patchy geographic areas of airspace opacities consistent with ARDS. On day 5 of hospitalization, the patient’s clinical status improved significantly, and she was subsequently weaned off vasopressors and extubated.
Discussion: CCB toxicity can result in profound hypotension, shock, bradycardia, and conduction blocks, as well as hyperglycemia, acidosis and acute kidney injury, and ARDS. It is important for clinicians to understand the signs and symptoms of CCB toxicity, as well as how to treat it.